Iowa, 2001Tornadoes and Hail in Iowa, June 12, 2001
June 12, 2001 · NWS FSD · 15 events in 1 county or zone
11 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 2:55 PM CST, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 12, 2:55 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001
FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.
CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.
THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.
.FSD...NONE
FUHS
In the hours before
Special weather statement, Jun 12, 2:31 PM CST, 5 hours 17 minutes before
IAZ032-122100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001
...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...
THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 4:14 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM OCHEYEDAN IA .75 INCH HAIL
06/12/01 OSCEOLA REPORTED BY PUBLIC.
0433 PM RUSHMORE MN 1 INCH HAIL
06/12/01 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 1 N LUVERNE MN 1 INCH HAIL
06/12/01 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Event by event
11 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail, Dickinson
- When
- June 12, 7:48 PM CST
- Where
- Dickinson County, 10 mi S of Lake Park
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.317, -95.317
Large hail caused damage to vehicles, and to the siding and windows of some buildings.
Hail, Dickinson
- When
- June 12, 7:50 PM CST
- Where
- Dickinson County, Lake Park
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.467, -95.317
Large hail caused damage to vehicles, and to the siding and windows of some buildings.
Hail, Dickinson
- When
- June 12, 7:50 PM CST
- Where
- Dickinson County, Okoboji
- Measured
- 1.75 in hail
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.383, -95.133
Large hail injured 2 people, and caused damage to vehicles and buildings.
Hail, Dickinson
- When
- June 12, 7:58 PM CST
- Where
- Dickinson County, 10 mi W of Milford
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.333, -95.350
Large hail caused damage to vehicles, and to the siding and windows of some buildings.
Thunderstorm Wind, Dickinson
- When
- June 12, 7:58 PM CST
- Where
- Dickinson County, 10 mi W of Milford
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.333, -95.350
Hail, Dickinson
- When
- June 12, 7:59 PM CST
- Where
- Dickinson County, Lake Park
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.467, -95.317
Hail, Dickinson
- When
- June 12, 8:09 PM CST
- Where
- Dickinson County, 3 mi W of Lake Park
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.467, -95.383
Hail, Dickinson
- When
- June 12, 8:10 PM CST
- Where
- Dickinson County, Lake Park
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.467, -95.317
Hail, Dickinson
- When
- June 12, 8:20 PM CST
- Where
- Dickinson County, Spirit Lake
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.433, -95.100
Thunderstorm Wind, Dickinson
- When
- June 12, 8:20 PM CST
- Where
- Dickinson County, Spirit Lake
- Measured
- 61 kt (70 mph)
- Property damage
- $300,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.433, -95.100
Thunderstorm winds caused widespread tree damage, including large trees blown down. Some of the trees landed on vehicles and houses and caused further damage.
Hail, Dickinson
- When
- June 12, 8:21 PM CST
- Where
- Dickinson County, Wahpeton
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.400, -95.167
Tornado, Dickinson
- When
- June 12, 8:26 PM CST
- Where
- Dickinson County, 1 mi S of Montgomery
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.417, -95.200
A brief tornado caused no reported damage.
Tornado, Dickinson
- When
- June 12, 8:46 PM CST
- Where
- Dickinson County, Spirit Lake
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.433, -95.100
A rope tornado was observed with dust or debris, but there were no reports of damage available.
Hail, Dickinson
- When
- June 12, 8:46 PM CST
- Where
- Dickinson County, Spirit Lake
- Measured
- 1.75 in hail
- Property damage
- $500,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.433, -95.100
Large hail caused severe damage to vehicles and also damaged buildings. Crop damage was suspected in the area but no estimates were available.
Hail, Dickinson
- When
- June 12, 8:53 PM CST
- Where
- Dickinson County, 6 mi E of Spirit Lake
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 43.433, -94.983
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, June 12, 2001$12 million · F0 · 56 events
- Tornadoes and Hail in South Dakota, June 12, 2001$20 million · F0 · 27 events
- Flooding in Iowa, June 12 to 23, 2001$2.5 million · 33 events
- Flash Flood in South Dakota, June 12 to 13, 2001$5.0 million · 1 event
- Flash Flood and Hail in Iowa, June 12 to 13, 2001$4.0 million · 2.5 in hail · 3 events
- Hail in Minnesota, June 12, 2001$2.0 million · 1.75 in hail · 2 events
- Damaging Winds and High Wind in Utah, June 12, 20011 injured · $1.2 million · 73 kt wind · 5 events
- Hail in Iowa, June 12, 2001$1.5 million · 2.75 in hail · 5 events
- Damaging Winds in Indiana, June 12, 20011 injured · $106,000 · 61 kt wind · 45 events
- Damaging Winds and Lightning Strike in Michigan, June 12, 2001$802,000 · 10 events
- Flash Flooding and Flooding in Georgia, June 12 to 13, 2001$633,000 · 9 events
- Tornado in Florida, June 12, 20011 injured · $200,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252998, 5253061, 5253074, 5253062, 5253063, 5253064, 5253065, 5253066, 5253067, 5253073, 5253068, 5253069, 5253070, 5253071, 5253072.